Thunderstorm Wind, Chittenden
- When
- July 8, 4:00 PM EST to 4:05 PM EST
- Where
- Chittenden County, 8 mi NW of Burlington
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.550, -73.333
An area of low pressure moved across Quebec, Canada during Thursday, July 8th. The associated cold front moved across the area in the afternoon, preceded and accompanied by thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure moved across Quebec, Canada during Thursday, July 8th. The associated cold front moved across the area in the afternoon, preceded and accompanied by thunderstorms. In the northwest portion of Vermont's Chittenden county, associated thunderstorm winds were around 45 mph, with the automated wind sensor in Lake Champlain on Colchester Reef registering (41 knots) 47 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 8, 12:27 PM EST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 127 PM EDT THU JUL 8 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... UNSEASONABLY STRONG CLOSED LOW ACROSS NORTHERN GREAT LAKES AND ASSOC MID LEVEL TROUGH EXTENDING SOUTHWARD THROUGH EASTERN OHIO VALLEY/NRN MID ATLANTIC TO CONTINUE ADVANCING SLOWLY EAST TONIGHT. THIS AFTERNOON/S CONVECTION SHOULD BE EXITING EASTWARD THIS EVENING...THEN MORE SHOWERS OVERNIGHT AS MORE DYNAMICAL FORCING ASSOC W/APPROACHING SHORTWAVE PUSHES INTO AREA. THETA-E RIDGING...AS WELL AS DECENT 850-500HPA DIV-Q/OMEGA ARGUE FOR LIKELY TO CATEGORICAL POPS FROM DACKS EASTWARD TONIGHT. AFOREMENTIONED MID-LEVEL TROUGH SWINGS ACROSS AREA DURING 12-15Z TIME FRAME ON FRIDAY...WITH BACK EDGE OF TONIGHTS PRECIP EXITING WITH IT. WILL OPT TO CARRY CHC TO LIKELY POPS DURING MORNING HOURS DACKS EAST...THEN DRY THINGS OUT DURING AFTERNOON AS SOME SUNSHINE SHOULD BE REALIZED. LATEST META 700RH PROGS ADVERTISE THIS SCENARIO WELL...AND GRID RH WILL BE POPULATED WITH THIS ACCORDINGLY. THEN DRY AND SEASONABLY COOL FRIDAY NT WITH SOME PATCHY FOG POSSIBLE ACROSS FAVORED LOCALES DUE TO RADIATIONAL EFFECTS AND WET GROUND CONDS. BY SATURDAY LATEST OPERATIONAL PROGS NOW HINTING AT SECONDARY ALBEIT WEAKER ENERGY EMBEDDED IN NW FLOW TO PASS JUST NORTH OF REGION DURING SAT AFTERNOON/EVENING. WEAK FRONT ASSOC W/THIS FEATURE TO DROP SOUTHWARD ACROSS AREA DURING THIS TIME FRAME. META INSTABILITY PROFILES DO INDICATE SOME CAPE/LI DURING AFTERNOON HOURS ACROSS NORTHERN ZONES...AND ETA/GFS SCHEME SPITTING OUT SOME LT QPF BTWN 18-00Z. THUS WILL INTRODUCE LOW CHC AFTERNOON SHOWERS...MAINLY NORTH HERE. SENSIBLE WX THEN RETURNS TO QUIET REGIME AS NORTHEAST REMAINS IN BROAD NW FLOW ALOFT ALONG WITH GRADUALLY WARMING TEMPS. LATEST ETA/GFS SOLNS OF DRIVING ADDITIONAL QPF INTO REGION FROM NW LATER SUNDAY INTO SUNDAY NT APPEARS OVERDONE DUE TO CONVECTIVE FEEDBACK ACROSS THE NORTHERN PLAINS SOME 12-18 HOURS PRIOR. THUS WILL OPT TO ADVERTISE ONLY INCREASING CLOUDS AT THIS TIME AND MAINTAIN INHERITED DRY FSCT FOR THESE PERIODS. && .LONG TERM (MONDAY THROUGH THURSDAY)... AS DISCUSSED YDY...SUB-TROP RDG DOMINATING MUCH OF CNTRY WITH TROF ALG W COAST AND NE CONUS. THE MAJOR UPR LOW RESPONSIBLE FOR THE INCLEMENT WX OF TDY THRU SAT WL LIFT NE AND BCM ABSORBED BY LARGE VORTEX IN MARITIMES/GREENLAND AND WL BASICALLY MAINTAIN THE TROUGHINESS IN NE CONUS AND ALLOW W COAST UPR LOW TO SLIDE OVR RDG AND PSBLY DROP INTO NE CONUS TROF TO AMPLIFY A BIT AND BRG ABT A CHC OF SHRA MON NGT AND DROPPING BKDOOR FNT ACRS FA. THIS WL AMPLIFY TROF ACRS ERN CANADA AND A LARGE ARCTIC VORTEX MAY ATTEMPT TO DROP S WHICH CUD HOLD BKDOOR FNT INTO FA AND KEEP TMPS AOB SEASONABLE IN CYCLONIC DOMINATED FLOW. THIS WL LKLY KEEP LINGERING INSTABILITY -SHRA TUE AND PSBLY WED THEN PERHAPS A NICE...DRY POLAR AIRMASS FOR LATER IN THE WEEK. ANYWAY...IT APPEARS MEX VALUES ARE A FEW DEGS TOO MILD AND WL LEAN TOWARD ENSEMBLE VALUES...BUT PLAN ON UNDERCUTTING MINS SVRL DEGS AS MIN TMPS IN 60S HAVE BEEN A RARITY (SO FAR) AND SOURCE REGION IS A DRIER AIRMASS...THUS COOL NGTS. && .AVIATION... LOTS OF TSRA/SHRA THRU 06Z AND PERHAPS LINGERING THRU 12Z AS UPR LOW AND STG S/W DROP ACRS FA. HAIL PSBL...ESP NY LATE THIS AFTN AND VT TNGT AS UPR LOW COLD POOL SHIFTS E. AREAS OF DENSE FOG BCM CONCERN LTR TNGT/ERLY FRI MRNG. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && PUBLIC...JMG AVIATION...SLW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 445 AM EDT THU JUL 8 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-090844- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 445 AM EDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CHAMPLAIN VALLEY AND CENTRAL AND NORTHERN VERMONT THIS AFTERNOON. THE COMBINATION OF A POTENT DISTURBANCE IN THE WINDS ALOFT AND A SURFACE COLD FRONT WILL ENHANCE THUNDERSTORM ACTIVITY ACROSS THE NORTH COUNTRY BY EARLY THIS AFTERNOON. THE CURRENT FORECAST SUGGEST SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE EASTERN ADIRONDACK MOUNTAINS AND CHAMPLAIN VALLEY BETWEEN 1 AND 3 PM THIS AFTERNOON. A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL EVOLVE AND MOVE NORTHEAST AT 10 TO 15 MPH. THE PRIMARY SEVERE WEATHER THREAT WILL BE GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS. ALSO...THE POTENTIAL FOR LARGE HAIL WILL INCREASE THIS EVENING AS THE AIRMASS ALOFT COOLS. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES CAN BE ANTICIPATED WITH THE STRONGEST STORMS. THIS HEAVY RAINFALL COMBINED WITH LAST NIGHTS RAINS COULD QUICKLY PRODUCE STREET FLOODING AND MINOR FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND EAST OF A ALTONA TO JAY TO SCHROON FALLS LINE THIS AFTERNOON. THIS AREA INCLUDES THE CHAMPLAIN VALLEY AND MOST OF CENTRAL AND NORTHERN VERMONT. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 436 PM EDT THU JUL 8 2004 NYZ028-035-VTZ001-002-005-082115- AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST EAST OF PORT KENT NEW YORK OVER LAKE CHAMPLAIN...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL PRIMARILY BE MOVING NORTH ALONG LAKE CHAMPLAIN BUT ITS GUST FRONT WITH WINDS POSSIBLY IN EXCESS OF 40 MPH SHOULD MOVE INTO THE GREATER BURLINGTON BY 445 PM AND NORTH ACROSS COLCHESTER... MILTON...THE SAND BAR REGION INTO GRAND ISLE. THE THUNDERSTORM WILL BE NEAR SOUTH HERO BY 455 PM AND NEAR GRAND ISLE BY 500 PM. A LAKE THUNDERSTORM ADVISORY IS IN EFFECT FOR LAKE CHAMPLAIN. BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR IMMEDIATELY AND CITIZENS ON THE ISLANDS SHOULD BE PREPARED FOR DANGEROUS WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION. SLW
The Burlington radar (KCXX), 14 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414100.